A team from Hong Kong, China, investigated whether infection with Helicobacter pylori is a risk factor for bleeding in patients with a history of upper gastrointestinal bleeding who continue to take low-dose aspirin or other non-steroidal antiinflammatory drugs (NSAIDs).
The researchers evaluated whether eradication of H. pylori or omeprazole treatment was more effective in preventing recurrent bleeding.
|Probability of recurrent bleeding after treatment in patients taking NSAIDs:|
|New England Journal of Medicine|
Patients who presented with upper gastrointestinal bleeding that was confirmed by endoscopy were recruited (n = 400).
The patients' ulcers were healed by daily treatment with 20 mg of omeprazole for
8 weeks or longer.
Then, those who had been taking aspirin (n = 250) were given 80 mg of aspirin daily, and those who had been taking other NSAIDs (n = 150) were given 500 mg of naproxen twice daily for 6 months.
The patients in each group were then randomly assigned separately to receive 20 mg of omeprazole daily for 6 months, or 1 week of eradication therapy (120 mg bismuth subcitrate, 500 mg tetracycline, 400 mg metronidazole, all given 4 times daily), followed by placebo for 6 months.
Among those taking aspirin, the probability of recurrent bleeding during the
6-month period was found to be 1.9% for patients who received eradication therapy, and 0.9% for patients who received omeprazole (absolute difference, 1.0%).
Among users of other NSAIDs, the probability of recurrent bleeding was 18.8% for patients receiving eradication therapy, and 4.4% for those treated with omeprazole (absolute difference, 14.4%).
Francis Chan, of the Prince of Wales Hospital, Chinese University of Hong Kong, said, "Among patients with H. pylori infection and a history of upper gastrointestinal bleeding who are taking low-dose aspirin, the eradication of the infection is equivalent to treatment with omeprazole in preventing recurrent bleeding."
"Omeprazole is superior to the eradication of H. pylori in preventing recurrent bleeding in patients who are taking other NSAIDs, such as naproxen," it was concluded.